I was diagnosed with GD in April, 07. RAI on May 4th, 07. Never lost a pound. In fact, I gained weight. I am 5' tall and weigh 228 lbs. I am now HYPO with a TSH of 26 and very low FT3 and FT4. Started 50 mcg of synthroid about 7 weeks ago. Adjusted diet to include mostly fresh fruit, veggie and simple meat. Exercising (walking) for about 30 minutes causes so much joint and muscle pain at the end of the night it almost isnt worth it. Have fallen back into the depression and exhaustion, and lack of motivation. What is the best way to loose this weight so I can feel better, and be healthier to deal with this disease? Also, am certain the antibodies are now attacking my eyes and skin. Can I get an accurate antibody test post RAI? How do I work towards eliminating these antibodies?
Thanks in advance for any help.
Antibodies are not curable nor treatable - There is nothing that can be done about them. Some say selenium but science has not proven this to be a fact, nor have I found this to be true as I take selenium. If you take selenium I suggest that you purchase a good vitamin/mineral/nutritional book to guide you on how to take supplements. Some vitamin/mineral will deplete you of others if they are not taken correctly or in the correct portions to each other. This opens up a whole new and possibly expensive scenario. For one vitamin/mineral requires another and that one might require another, and so forth.
Eat or drink your citrus fruit 4 to 6 hours away from your thyroid meds. for absorption purposes.
With Graves and RAI/hypo, only a minimal weight, like 10 to 15, should be expected, if at all. This weight gain usually is from retaining water. The weight gain should be lost once at the correct level for you, per your personal system and genetics. Weight gain above the 10/15 lbs is not Graves and RAI/hypo related. Diet, exercise and proper nutrition is the best we can do. Some times it can be a long boring and discouraging process. My sister lost a lot of weight but it was slow and took approx 5 years, but she kept with it and achieved her goal.... you will too and it might have to be a life time change, so find a diet you can live with forever with a maintenance program once you achieve you goal weight.
RAI does not cause eye disease. But if there is eye disease present it might increase the symptoms or cause temporary worsening of eye symptoms, especially in smokers
In another group I belong to, google 'graves disease and rai', friendly, supportive group, members say that their eyes got better after RAI. My slight eye problem popped up two years after RAI and it hasn't gotton any worse since then. You must understand that due to TED - thyroid eye disease, is caused by close but different antibodies as GD, so none of the treatment options will keep you from getting TED if you are prone to getting it or have the antibody for it.
People who have high levels of both stimulating and blocking TRAb have a higher risk for TED. These are not the actual antibodies that attack the eye for science doesn't know this as yet, but rather these antibodies are seen in or more prevalent in people who have TED.
You might do what a lot of us do, is take antidepressants or anxiety medication for your depression, exhaustion, and lack of motivation. It doesn't have to be for, but just until you get over the rough spots of this disease, because it does effect the mind. Not all antidepressants are equal so you might have to try a few to find the one that works for you and when you do, you will feel an improvement. At first I was on antidepressants for depression. Something else popped up so I stopped them and have went to anxiety med. even through I don't suffer anxiety, but it has been a life saver, or I should say, family and friend saver. It has become my security blanket for now.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.